Minnesota, 2025Blizzard and Heavy Snow in Minnesota, April 1 to 3, 2025
April 1 to 3, 2025 · NWS DLH · 14 events in 14 counties and zones
April started out with one last snow storm for the Northland as winter made one last gasp. A Colorado low developed on the 1st and lifted northeast the 2nd and 3rd where it was located over northern Lake Superior that morning.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
April started out with one last snow storm for the Northland as winter made one last gasp. A Colorado low developed on the 1st and lifted northeast the 2nd and 3rd where it was located over northern Lake Superior that morning. Snow began spreading in from the southwest the afternoon of the 1st and continued on the 2nd before tapering off the evening of the 2nd into the morning of the 3rd. Widespread snowfall totals of 6 to 10 inches were reported across much of northeastern Minnesota with heavier amounts to 14 to 15 inches along the North Shore. In addition to the heavy, wet snowfall, strong winds along the North Shore led to a 6 hour period of blizzard conditions along the MN Highway 61 corridor along the North Shore on the 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 1, 11:42 AM CST, 18 minutes earlier. Its key messages:
- Snow begins this afternoon and moves northeast today. Heavy snow is expected this evening, with snowfall rates as high as 1 inch per hour possible.
- Mixed precipitation including sleet and freezing rain are possible throughout the day Wednesday, and even a few rumbles of thunder possible in northwest Wisconsin.
- More chances for precipitation later this week, but not expected to lead to impacts like the last few systems.
Area forecast discussion, Apr 1, 11:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1242 PM CDT Tue Apr 1 2025
.KEY MESSAGES...
- Snow begins this afternoon and moves northeast today. Heavy
snow is expected this evening, with snowfall rates as high as
1 inch per hour possible.
- Mixed precipitation including sleet and freezing rain are
possible throughout the day Wednesday, and even a few rumbles
of thunder possible in northwest Wisconsin.
- More chances for precipitation later this week, but not
expected to lead to impacts like the last few systems.
&&
.DISCUSSION...
Issued at 301 AM CDT Tue Apr 1 2025
A Colorado low will move northeast across the Northland today,
with snow beginning around the Brainerd Lakes area this
afternoon. As we head into this evening, an increase in omega
over the band in the northeast quadrant of the low will lead to
heavy snow, with some portions of the band capable of producing
snowfall rates up to an inch per hour. Later on overnight, the
band of omega will dissipate and snowfall rates will lower for
all except the North Shore. The combination of lake and
orographic enhancement from southeast flow will keep snowfall
rates higher throughout tonight and into Wednesday, with rates
up to an inch per hour in some spots. One aspect that increases
uncertainty for snowfall amounts is saturation throughout the
column, which could lead to riming and wet, heavier snow. As
we head into Wednesday, a TROWAL is expected to form on the
northwest side of the low. This will move through northeast
Minnesota, once again leading to heavier snow up to an inch per
hour for most of Wednesday. Snowfall totals will be 8-12 inches
where the TROWAL sets up and along the North Shore. Localized
snowfall in the higher terrain could be up to 15 inches. Blowing
snow will be possible all throughout tonight through Wednesday
due to gusty winds with the system.
Temperatures will increase across our south on Wednesday aloft
before the surface. Soundings suggest a warm nose forming Wednesday
morning from the Brainerd Lakes region over to northwest
Wisconsin. This will lead to mixed precipitation such as ice
pellets and/or freezing rain. This will last a short period
before surface temperatures reach above freezing by Wednesday
afternoon and wintry mix transitions to rain. A glaze of ice
will be possible across these areas, but will most likely
accumulate in northwest Wisconsin. Wintry mix will move north
where temperatures hover around freezing, but should likely
remain a rain/snow mix. As temperatures decrease Wednesday
evening, precipitation will switch back to snow.
Advection of unstable air into northwest Wisconsin could also
lead to a rumble of thunder or two and small hail in the
afternoon.
A couple other systems this week will bring precipitation to the
Northland, but is not expected to be impactful besides winter
driving conditions and light accumulations.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1224 PM CDT Tue Apr 1 2025
The initial band of snow is moving northeastward into the
Northland this afternoon, and should impact BRD by 19Z. This
area of snow will continue northeastward through the taf period,
impacting all forecast terminals. Expect IFR conditions as cigs
and vis drop due to moderate to heavy snowfall. LIFR conditions
are possible, where snowfall rates increase, which is most
likely after 00Z this evening. Winds will increase from the
southeast through the afternoon, with gusts of 25-30kts
overnight and Wednesday morning. This will also lead to blowing
snow. Conditions improve just beyond this taf period,
especially for BRD and HYR.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 301 AM CDT Tue Apr 1 2025
Winds will increase out of the east to southeast tonight. Winds
20-25 kts with gusts up to 30 kts and waves 4-7 ft along the
South Shore will be hazardous to small craft. Gales and waves of
7 to 12 ft are expected along the North Shore and around the
Apostle Islands throughout the day Wednesday. Gale Warnings and
Small Craft Advisories are in effect for tonight through
Wednesday. Winds will decrease and switch to the northwest
Thursday, but conditions hazardous to small craft will linger
across the shores of western Lake Superior. Mixed wintry
precipitation is forecast for western Lake Superior late tonight
through Thursday morning.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning from 1 AM to 7 PM CDT Wednesday for
MNZ010-011.
Winter Storm Warning from 7 PM this evening to 7 PM CDT
Wednesday for MNZ012-018>021-025-026-035-037.
Winter Storm Warning from 7 PM this evening to 1 PM CDT
Wednesday for MNZ033-034-036-038.
WI...Winter Storm Warning from 7 PM this evening to 1 PM CDT
Wednesday for WIZ001-002.
Winter Weather Advisory from 7 PM this evening to 1 PM CDT
Wednesday for WIZ003-004-006>009.
MARINE...Small Craft Advisory from 7 PM this evening to 10 PM CDT
Wednesday for LSZ121-145>148.
Small Craft Advisory from 4 PM this afternoon to 4 AM CDT
Wednesday for LSZ140>144-150.
Gale Warning from 4 AM to 10 PM CDT Wednesday for LSZ140>144-
150.
&&
DISCUSSION...KML
AVIATION...HA
MARINE...KMLHazardous weather outlook, Apr 1, 5:03 AM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
603 AM CDT Tue Apr 1 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
603 AM CDT Tue Apr 1 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
A winter storm will bring moderate to heavy amounts of
accumulating snow and some mixed precipitation starting late this
afternoon and evening. Mainly snow is expected in northeast
Minnesota with snow mixing with sleet, freezing rain, and rain
later tonight. The snow will be heavy at times tonight with up to
one inch of snow per hour possible. Gusty winds may lead to
blowing snow and low visibility at times. Winter Storm Warnings
and Winter Weather Advisories are in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Moderate to heavy snow will continue through Wednesday, mixing
with sleet, freezing rain, and rain in east-central Minnesota and
northwest Wisconsin. The heaviest precipitation will fall through
early afternoon, then gradually taper off Wednesday night and
early Thursday morning. Total snow accumulations from 4 to 10
inches in northeast Minnesota with locally higher amounts to
around a foot. Lake-enhanced snow along the North Shore will bring
totals up to around 15 inches. Winter Storm Warnings and Winter
Weather Advisories are in effect.
Thunderstorm chances return to the Northland Wednesday. Northwest
WI may see some small hail embedded with these storms.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations tonight to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.
LSZ121-140>148-150-021115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
603 AM CDT Tue Apr 1 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Strong east to southeast winds will develop today. Small Craft
Advisories are in effect today and Gale Warnings are in effect
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong winds will continue Wednesday into Wednesday evening. Gale
Warnings are in effect.
Thunderstorm chances return to western Lake Superior Wednesday.
Some of these cells may produce small hail.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Heavy Snow, Southern Cass
- When
- April 1, 12:00 PM CST to April 3, 4:00 AM CST
- Where
- Southern Cass forecast zone
- Reported by
- Public
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 8 inches were reported across the southern part of the county with a high report of 9 inches 5 miles north of Pillager.
Heavy Snow, Crow Wing
- When
- April 1, 12:00 PM CST to April 3, 4:00 AM CST
- Where
- Crow Wing forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Snowfall totals across the county were in the 6 to 8 inch range for the event. A high report of 9.3 inches was recorded in Crosby.
Heavy Snow, Southern Aitkin
- When
- April 1, 2:00 PM CST to April 3, 5:00 AM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Snowfall totals across the southern half of the county were generally under 6 inches, but a high report of 6.5 inches was reported in Aitkin.
Heavy Snow, Northern Aitkin
- When
- April 1, 10:00 PM CST to April 3, 4:00 AM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 7 inches were reported across the northern part of the county with a high report of 7 inches about 7 miles north of McGregor.
Heavy Snow, Southern St. Louis / Carlton
- When
- April 1, 10:00 PM CST to April 3, 7:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Public
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Snowfall totals across the area were in the 6 to 8 inch range with a high report of 9.7 inches about 8 miles north-northeast of Duluth.
Heavy Snow, Central St. Louis
- When
- April 2, 12:00 AM CST to April 3, 5:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals across the central portion of the county were in the 6 to 10 inch range with a high report of 10.2 inches in Chisholm.
Heavy Snow, Southern Itasca
- When
- April 2, 12:00 AM CST to April 3, 5:00 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals across the southern part of the county were in the 6 to 7 inch range for the event. A high report of 7.4 inches was received from Coleraine.
Heavy Snow, Northern Cook / Northern Lake
- When
- April 2, 3:00 AM CST to April 3, 6:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Snowfall totals across the northern portions of Lake and Cook counties were in the 4 to 7 inch range with a high report of 7.7 inches 20 miles north of Two Harbors.
Heavy Snow, Koochiching
- When
- April 2, 5:00 AM CST to April 3, 6:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Snowfall totals across the county were in the 3 to 6 inch range with a high report of 7 inches west of Northome.
Heavy Snow, Northern Itasca
- When
- April 2, 5:00 AM CST to April 3, 6:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals around the northern part of Itasca County were in the 4 to 8 inch range with a high report of 8.7 inches about 9 miles east-southeast of Northome.
Heavy Snow, Northern Cass
- When
- April 2, 5:00 AM CST to April 3, 4:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals across the northern part of the county were in the 7 to 10 inch range. A high report of 12 inches was reported 7 miles west of Hackensack.
Heavy Snow, Northern St. Louis
- When
- April 2, 6:00 AM CST to April 3, 6:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals across the northern part of the county were in the 5 to 8 inch range. A high report of 9 inches was recorded near Celina.
Blizzard, Southern Lake
- When
- April 2, 10:00 AM CST to 4:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
In addition to the prolonged period of blizzard conditions along the MN 61 corridor, snowfall of 7 to 11 inches was reported in the area as well. A high report of 14.4 inches was recorded in Isabella.
Blizzard, Southern Cook
- When
- April 2, 10:00 AM CST to 4:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
In addition to the prolonged period of blizzard conditions along the MN 61 corridor, snowfall totals of 7 to 12 inches were reported in the area as well. A high report of 15.5 inches was reported in Hovland.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in South Dakota, April 1 to 3, 20252 deaths · 1 injured · 11 events
- Tornado and Hail in Missouri, April 1 to 2, 2025$100,000 · EF2 · 12 events
- Winter Weather in Pennsylvania, April 1, 2025$100,000 · 1 event
- Flash Flood and Hail in Kansas, April 1 to 2, 2025$30,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, April 1 to 2, 20252.5 in hail · 40 events
- Drought in Texas, April 1 to 30, 202530 events
- Winter Storm and Winter Weather in Minnesota, April 1 to 3, 202530 events
- Drought in New Mexico, April 1 to 30, 202528 events
- Strong Wind in Puerto Rico, April 1 to 2, 2025$32,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202527 events
- Tornadoes and Hail in Kansas, April 1 to 2, 20251.5 in hail · 24 events
- Dust Storm and High Wind in New Mexico, April 1, 202567 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245360, 1245361, 1245364, 1245363, 1245365, 1245355, 1245359, 1245353, 1245345, 1245354, 1245358, 1245352, 1245356, 1245357.